Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Lincoln, IL

February 28, 2017Coles County, Douglas County, Moultrie County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 28, 2017, 6:54 PM CST for Coles County, Douglas County, Moultrie County, Illinois. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 6:54 PM CST (00:54 UTC)
Expired
Feb 28, 2017, 7:04 PM CST
In force
10 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Coles County, IL, Douglas County, IL, Moultrie County, IL

The radar

The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 2:57 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS53 KILX 010054
SVRILX
ILC029-041-139-010145-
/O.NEW.KILX.SV.W.0008.170301T0054Z-170301T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
654 PM CST TUE FEB 28 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Coles County in east central Illinois...
  Southeastern Moultrie County in central Illinois...
  Southwestern Douglas County in east central Illinois...

* Until 745 PM CST

* At 654 PM CST, a severe thunderstorm was located near Allenville,
  or near Sullivan, moving northeast at 70 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Mattoon, Sullivan, Arcola, Humboldt, Allenville, Cooks Mill, Coles,
  Fairgrange and Bushton.

This includes Interstate 57 between mile markers 191 and 209.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

A tornado watch remains in effect until 1000 PM CST for central and
east central Illinois.

LAT...LON 3945 8856 3955 8868 3976 8828 3956 8808
TIME...MOT...LOC 0054Z 242DEG 61KT 3950 8858 

HAIL...1.25IN
WIND...<50MPH
 
$$

Shimon
2 follow-up statements
022 
WWUS53 KILX 010102
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
702 PM CST TUE FEB 28 2017

ILC139-010111-
/O.CAN.KILX.SV.W.0008.000000T0000Z-170301T0145Z/
Moultrie-
702 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOULTRIE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CST for east central
Illinois.

LAT...LON 3949 8847 3961 8847 3976 8828 3956 8808
TIME...MOT...LOC 0101Z 241DEG 64KT 3956 8843 

$$

ILC029-041-010145-
/O.CON.KILX.SV.W.0008.000000T0000Z-170301T0145Z/
Coles-Douglas-
702 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTHWESTERN COLES AND SOUTH CENTRAL DOUGLAS COUNTIES...

At 701 PM CST, a severe thunderstorm was located over Cooks Mill, or
near Mattoon, moving northeast at 75 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mattoon, Arcola, Humboldt, Cooks Mill, Coles, Fairgrange and Bushton.

This includes Interstate 57 between mile markers 193 and 209.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

A tornado watch remains in effect until 1000 PM CST for east central
Illinois.

LAT...LON 3949 8847 3961 8847 3976 8828 3956 8808
TIME...MOT...LOC 0101Z 241DEG 64KT 3956 8843 

HAIL...1.00IN
WIND...60MPH
 
$$

Shimon
232 
WWUS53 KILX 010104
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
704 PM CST TUE FEB 28 2017

ILC029-041-010114-
/O.CAN.KILX.SV.W.0008.000000T0000Z-170301T0145Z/
Coles-Douglas-
704 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLES AND SOUTH
CENTRAL DOUGLAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CST for east central
Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3949 8847 3961 8847 3976 8828 3956 8808
TIME...MOT...LOC 0104Z 242DEG 61KT 3959 8836 

$$

Shimon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:03 PM CST, 51 minutes earlier.

Area forecast discussion, Feb 28, 6:03 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
603 PM CST Tue Feb 28 2017

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 318 PM CST Tue Feb 28 2017

20z/2pm surface analysis shows 1000mb low over eastern Iowa, with
warm front extending southeastward along/just north of the I-74
corridor.  MUCAPE values have increased to 1000J/kg while 0-1km bulk
shear has been enhanced to 30-35kt near the boundary. Based on these
parameters, it appears convection will first initiate near the warm
front across the northern KILX CWA within the next hour or two.
While these first cells will quickly shift into northern Illinois,
additional cells developing within the main instability/shear axis
across southwest Illinois will lift into the area by early evening.
Any storms that fire late this afternoon into the early evening will
be capable of damaging wind gusts in excess of 60mph, large hail
greater than quarter-sized, and a few tornadoes.  The first round of
scattered convection will be relatively short-lived, with the HRRR
suggesting it exiting into northern Illinois/Indiana by 02z/8pm.
After that, attention will focus further west ahead of an advancing
cold front where a squall line will take shape.  Models have been
struggling with the timing of the late night convection: however,
consensus is beginning to point to a slightly earlier solution than
the 12z CAMS had initially suggested.  Latest HRRR shows a line of
storms arriving west of the Illinois River by 04z/10pm...then
quickly pushing to the I-70 corridor by 08z/2am.  Main threats with
these storms will be damaging wind gusts...with the potential for a
few tornadoes embedded within the line.  Once the overnight line of
storms pass, the threat for additional severe weather will come to
an end.  Windy and much cooler weather will be noted in the wake of
the system on Wednesday.  Westerly winds will gust to between 25 and
35 mph...while high temperatures only reach the upper 40s and lower
50s.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 318 PM CST Tue Feb 28 2017

500 mb trough axis to shift across central Illinois Wednesday
evening with lingering low chance POPs across our far north and
east. Broad cyclonic flow remains over our area on Thursday
bringing a mix of clouds and sun along with more seasonably cold
temperatures. Highs will be mostly in the 40s. High pressure is
then forecast to build east into the region through the end of the
week. With our area under a northwest flow, temperatures will
remain closer to where they should be into Friday. Several weak,
fast moving shortwaves will track southeast into the Midwest late
Thursday and again late Friday into Friday night bringing low
chance POPs mainly to the north.

The upper low/trough shifts well off to our east late in the weekend
into early next week allowing upper level ridging to build into the
Midwest. This will result in a significant warming trend once again
over the center of the nation. However, medium range models still
showing a decent amount of spread with respect to our next upper
wave forecast into the Northern Plains on Monday and then closing
off a deep upper low over the Great Lakes Monday night into Tuesday
at least according the the latest ECMWF, while the GFS is quite a
bit slower with the evolution of the early week trough, just the
opposite from what we saw 12 hours ago. Not a great deal of
confidence with the forecast as we head into the second half of the
weekend with POPs increasing ahead of the approaching shortwave,
especially on Sunday and Monday of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 603 PM CST Tue Feb 28 2017

Main aviation concern continues to be timing of potential line of
strong to severe convection later this evening. High-res models
have been consistently showing a broken line of storms developing
across eastern Iowa/Missouri over the next couple of hours. Latest
radar imagery is already showing the beginning of the line
materializing, so confidence is growing concerning specific timing
details. Have followed the HRRR solution closely and have
therefore sped up the onset by 2-3 hours. Included a TEMPO group
for thunder beginning at 04z at KPIA and ending at KCMI by 08z.
Once the line passes, winds will veer to the W/SW...then
eventually the W/NW. Outside of the storms, VFR ceilings will
prevail until late tonight into Wednesday morning as MVFR ceilings
spill into the area from the northwest.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Smith
AVIATION...Barnes
Hazardous weather outlook, Feb 28, 3:27 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
327 PM CST Tue Feb 28 2017

ILZ027>031-036-037-040-041-047>050-011200-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois, north central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through early evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward through the Illinois River Valley
between 9pm and midnight...bringing the threat for damaging wind
gusts in excess of 60mph...and a few embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through midnight.

ILZ038-042>046-051>057-061-011200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through early evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward across the I-55 corridor between 10pm
and 1am...then to the Indiana border between 1am and 3am. The main
threats will be damaging wind gusts in excess of 60mph...and a few
embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 3am.

ILZ062-063-066>068-071>073-011200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of east central
Illinois, south central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through the evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward to the I-70 corridor between 3am and
6am. The main threats will be damaging wind gusts in excess of
60mph...and a few embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight...particularly between
10pm and 6am.

Barnes

In the hours before

Local storm report, Feb 28, 5:05 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             5 N YATES CITY          40.85N 90.01W
02/28/2017  E1.00 INCH       KNOX               IL   FIRE DEPT/RESCUE

            .

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 5:19 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             CHILLICOTHE             40.92N 89.50W
02/28/2017  E1.00 INCH       PEORIA             IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Feb 28, 5:35 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
535 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TORNADO          WASHBURN                40.92N 89.29W
02/28/2017                   WOODFORD           IL   TRAINED SPOTTER

            TORNADO ON GROUND IN TOWN.

&&

SBAKER
Local storm report, Feb 28, 5:48 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
548 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TORNADO          2 S TOLUCA              40.98N 89.13W
02/28/2017                   MARSHALL           IL   EMERGENCY MNGR

            STILL ON GROUND. HEADING TOWARD RUTLAND.

&&

SBAKER
Local storm report, Feb 28, 6:02 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TORNADO          WASHBURN                40.92N 89.29W
02/28/2017                   WOODFORD           IL   TRAINED SPOTTER

            DAMAGE REPORT...STUCTURAL DAMAGE, POWER POLES DOWN.

&&

SBAKER
Local storm report, Feb 28, 6:53 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
653 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SHELBYVILLE             39.41N 88.80W
02/28/2017  E1.75 INCH       SHELBY             IL   MESONET

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:27 PM CSTSevere Thunderstorm WarningILXShelby28 min
Feb 28, 7:38 PM CSTSevere Thunderstorm WarningILXClay, Jasper, Richland67 min
Feb 28, 8:00 PM CSTSpecial Weather StatementILXMarshall30 min
Feb 28, 8:34 PM CSTTornado WarningILXClay, Richland41 min
Feb 28, 9:04 PM CSTTornado WarningILXCrawford, Lawrence, Richland41 min
Feb 28, 9:29 PM CSTTornado WarningILXCass, Schuyler23 min
Feb 28, 9:50 PM CSTSpecial Weather StatementILXMarshall, Peoria, Tazewell, Woodford40 min
Feb 28, 10:32 PM CSTSpecial Weather StatementILXMcLean28 min
Feb 28, 10:44 PM CSTSevere Thunderstorm WarningILXMcLean46 min
Feb 28, 11:33 PM CSTSpecial Weather StatementILXDeWitt, Piatt57 min
Mar 1, 12:21 AM CSTSpecial Weather StatementILXChampaign, Vermilion54 min
Mar 1, 12:55 AM CSTSpecial Weather StatementILXColes, Douglas, Edgar, Moultrie65 min
Mar 1, 2:27 AM CSTSpecial Weather StatementILXEffingham, Jasper48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.